Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 9, NWS Tampa Bay, FL

February 13, 2008Lee County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Feb 13, 2008, 8:57 AM EST for Lee County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 13, 2008, 8:57 AM EST (13:57 UTC)
Expired
Feb 13, 2008, 9:29 AM EST
In force
32 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Lee County, FL

The radar

The Tampa radar (KTBW), 130 km from the middle of the area, began a volume at 13:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 2.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2008-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2008-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTBW 131358
SVRTBW
FLC071-131430-
/O.NEW.KTBW.SV.W.0009.080213T1357Z-080213T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
857 AM EST WED FEB 13 2008

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LEE COUNTY IN FLORIDA.

* UNTIL 930 AM EST

* AT 857 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING DAMAGING 60 MPH WINDS...
  13 MILES WEST OF SANIBEL...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAPTIVA BY 910 AM EST.
  SANIBEL BY 915 AM EST.
  PINE ISLAND BY 920 AM EST.
  CAPE CORAL BY 925 AM EST.
  WHISKEY CREEK BY 930 AM EST.

MOVE INSIDE A STURDY BUILDING. DAMAGING WIND...TORRENTIAL RAIN...AND 
DEADLY LIGHTNING ARE EXPECTED. STAY INSIDE AWAY FROM WINDOWS UNTIL 
THE STORM HAS PASSED.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY. DO NOT USE ELECTRICAL APPLIANCES OR TELEPHONES.

WIND GUSTS TO 60 MPH OR MORE WILL CAUSE SOME STRUCTURAL DAMAGE...
MAINLY TO TREES AND POWER LINES. POORLY ANCHORED ROOFS...MOBILE
HOMES...AND SHEDS ARE ALSO AT RISK.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN RUSKIN BY CALLING 813-645-2323.

&&

LAT...LON 2661 8219 2666 8216 2667 8210 2665 8209
      2668 8209 2672 8193 2644 8175 2641 8192
      2654 8207 2644 8202 2642 8213 2654 8222
      2655 8222 2656 8219 2647 8212 2660 8214
      2661 8219 2657 8221 2664 8224
TIME...MOT...LOC 1357Z 252DEG 32KT 2647 8229

$$

CANTIN
2 follow-up statements
000 
WWUS52 KTBW 131413
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
913 AM EST WED FEB 13 2008

FLC071-131430-
/O.CON.KTBW.SV.W.0009.000000T0000Z-080213T1430Z/
LEE-
913 AM EST WED FEB 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM EST
FOR WESTERN LEE COUNTY...

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAPTIVA BY 915 AM EST.
  SAINT JAMES CITY BY 920 AM EST.
  PUNTA RASSA BY 925 AM EST.
  CAPE CORAL BY 930 AM EST.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...  60 MPH WIND 
GUSTS. FREQUENT GUSTS OF 40 TO 50 MPH ARE MOST LIKELY.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OF LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN RUSKIN BY CALLING 813-645-2323.

&&

LAT...LON 2661 8219 2666 8216 2667 8210 2665 8209
      2668 8209 2672 8193 2644 8175 2641 8192
      2654 8207 2644 8202 2642 8213 2654 8222
      2655 8222 2656 8219 2647 8212 2660 8214
      2661 8219 2657 8221 2664 8224
TIME...MOT...LOC 1413Z 252DEG 32KT 2651 8214

$$

CANTIN
000 
WWUS52 KTBW 131429
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
928 AM EST WED FEB 13 2008

FLC071-131438-
/O.CAN.KTBW.SV.W.0009.000000T0000Z-080213T1430Z/
LEE-
928 AM EST WED FEB 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LEE COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE EARLIER WARNING HAS WEAKENED BELOW 
SEVERE LIMITS. WIND GUSTS TO 45 MPH WILL CONTINUE TO BE A 
POSSIBILITY WITH THE STORM...ALONG WITH HEAVY RAIN...AND DANGEROUS 
LIGHTNING. THE STORM WILL MOVE EASTWARD AND AFFECT MOST OF SOUTHERN 
CHARLOTTE AND LEE COUNTIES.

&&

LAT...LON 2661 8219 2666 8216 2667 8210 2665 8209
      2668 8209 2672 8193 2644 8175 2641 8192
      2654 8207 2644 8202 2642 8213 2654 8222
      2655 8222 2656 8219 2647 8212 2660 8214
      2661 8219 2657 8221 2664 8224
TIME...MOT...LOC 1428Z 252DEG 32KT 2655 8200

$$

CANTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 13, 3:50 AM EST, 5 hours 7 minutes earlier.

Area forecast discussion, Feb 13, 3:50 AM EST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
350 AM EST WED FEB 13 2008

UPDATED TO CANCEL TORNADO WATCH FOR OUR AREA.

.SHORT TERM (TODAY-FRI)...VORT MAX MOVING INTO THE E GULF
EARLY THIS MORNING GENERATING LINE OF SHOWERS AND A FEW
THUNDERSTORMS ABOUT 100 MILES OFFSHORE TAMPA BAY AS LOW LEVEL JET
OVER THE S FL PENINSULA CONTINUES TO GENERATE SEVERE WX S OF THE
LAKE. IF THE LINE OF CONVECTION IN E GULF BECOMES MORE INTENSE OR
ANY CELLS DEV AHEAD OF LINE MAY STILL SEE SOME STRONG STORMS
BUT SEVERE THREAT APPEARS VERY LOW SO HAVE CANCEL TORNADO WATCH FOR
OUR AREA.

DEEP SHORTWAVE AND LAST OF POTENT VORTS MOVING THRU THE DEEP
SOUTH TO FINALLY PUSH SFC COLD FRONT OVER THE FL PEN FROM ABOUT
18Z-00Z TODAY. BUT UNSETTLED WEATHER CONTINUES OVER THE AREA TODAY
AHEAD OF STRONG COLD FRONT. HAVE KEPT LIKELY POPS FROM THE BAY
AREA SWARD WITH 50 POPS OVER THE NATURE COAST.

MUCH COOLER AND DRIER CONDITIONS TONIGHT-THU AS STRONG SFC HIGH PRESSURE
BUILDS INTO THE REGION LATE TODAY INTO TONIGHT DROPPING OVERNIGHT
TEMPS ABOUT 10 DEGREES BELOW NORMAL BY EARLY THU AM. SUNNY SKIES
BUT COOL THU WITH MAX TEMPS STRUGGLING TO REACH THE UPPER 60S MOST
AREAS TO LOWER 70 OVER SW FL.

TEMPS BEGIN TO MODERATE THU NT-FRI AS SFC HIGH MOVES INTO W ATLANTIC
AND EASTERLY LL FLOW BRINGS SHALLOW ATLANTIC MOISTURE AND WARMER
TEMPS TO THE AREA.

.LONG TERM (FRI NIGHT-TUE)...HIGH PRESSURE WILL RIDGE ACROSS THE
AREA AS A COLD FRONT STALLS NORTH OF THE STATE THROUGH SATURDAY. LOW
PRESSURE WILL THEN LIFT NE FROM THE WESTERN GULF THROUGH THE
SOUTHEASTERN US AND DRAG A COLD FRONT THROUGH THE AREA MONDAY. HAVE
30 PERCENT RAIN CHANCES WITH THE FRONT SUN NIGHT/MON. HIGH PRESSURE
WILL THEN BUILD BEHIND THE FRONT FROM THE WEST MON NIGHT AND TUES.
TEMPS WILL REMAIN ABOVE NORMAL THROUGH SUN NIGHT AND THEN FALL TO
NEAR NORMAL MONDAY WITH THE CONVECTION AND COLD AIR BEGINNING TO
FILTER IN. TEMPS WILL THEN FALL BELOW NORMAL MON NIGHT AND TUES
BEHIND THE FRONT.

&&

.AVIATION...WILL HAVE A BREAK IN THE CONVECTION FOR THE NEXT FEW
HOURS BUT MVFR CIGS SHOULD CONTINUE THROUGH SUNRISE. ANOTHER ROUND
OF SHOWERS AND STORMS SHOULD MOVE THROUGH LATER THIS
MORNING/AFTERNOON WITH GRADUAL CLEARING LATER THIS AFTERNOON/EVENING
AS THE FRONT PUSHES THROUGH THE AREA.

&&

.MARINE...MODERATE SCEC SW FLOW OVER THE E GULF THIS MORNING
AHEAD OF COLD FRONT. FRONT TO MOVE OVER THE EASTERN GULF LATER
TODAY WITH STRONG HIGH PRESSURE BUILDING INTO THE REGION PRODUCING
BREEZY NW WINDS AND ELEVATED SEAS LATE TODAY INTO TONIGHT WILL
KEEP SCA HOISTED FOR HIGH WINDS AND SEAS. HIGH TO WEAKEN AND
SETTLE N OF THE AREA AS GRADIENT COLLAPSES SUBSIDING WINDS AND SEAS
THURSDAY. HIGH SHIFTS INTO THE ATLANTIC AS NEXT SYSTEM DEV AND
MOVES THRU W GULF FRI/SAT. COLD FRONT TO APPROACH THE CENTRAL EASTERN
GULF WATERS SUNDAY WITH MODERATE SOUTHERLY FLOW OVER E GULF.

&&

.FIRE WEATHER...COLD FRONT TO MOVE OVER THE AREA LATER TODAY. HIGH
PRESSURE AND VERY DRY AIRMASS TO FILTER OVER THE REGION THURSDAY
WITH CRITICALLY LOW DEW POINTS FOR LONG DURATIONS OF LOW RH HAVE
ISSUED FIRE WEATHER WATCH MOST AREAS EXCEPT EXTREME SW FL. MOISTURE
TO SLOWLY RETURN FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  72  45  67  50 /  60  10   0   0
FMY  76  50  73  53 /  70  20   5   5
GIF  74  44  70  49 /  60  10   0   0
SRQ  72  47  69  47 /  70  10   0   0
BKV  70  35  68  37 /  50   5   0   0
SPG  71  47  68  52 /  60  10   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     AFTERNOON FOR CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-
     HILLSBOROUGH-LEVY-MANATEE-PASCO-PINELLAS-POLK-SARASOTA-
     SUMTER.

GULF WATERS...SMALL CRAFT EXERCISE CAUTION UNTIL 10 AM THIS MORNING
     FOR BONITA BEACH TO SUWANNEE RIVER OUT TO 60 NM INCLUDING
     TAMPA BAY WATERS

     SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 1 AM EST
     THURSDAY FOR BONITA BEACH TO SUWANNEE RIVER OUT TO 60 NM
     INCLUDING TAMPA BAY WATERS

&&

SHORT TERM/MARINE...RD
LONG TERM/AVIATION...JC
Hazardous weather outlook, Feb 13, 4:03 AM EST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
403 AM EST WED FEB 13 2008

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-132115-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
403 AM EST WED FEB 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
AN UPPER LEVEL DISTURBANCE MOVING INTO THE EASTERN GULF EARLY THIS
MORNING IS GENERATING A LINE OF SHOWERS AND A FEW THUNDERSTORMS
ABOUT 50 TO 100 MILES OFFSHORE. IF THE LINE OF CONVECTION BECOMES
MORE INTENSE OR ANY CELLS DEVELOP AHEAD OF LINE...SOME STORMS MAY
BE STRONG BUT THE SEVERE THREAT APPEARS VERY LOW. A LAST ROUND OF
SHOWERS AND POSSIBLY THUNDERSTORMS IS EXPECTED ALONG THE COLD
FRONT THIS AFTERNOON. THE MAIN THREATS FROM ANY OF THESE STORMS
WILL BE MODERATE TO HEAVY RAINFALL...DEADLY LIGHTNING AND STRONG
GUSTY WINDS.

...WIND AND SEA IMPACT...
A COLD FRONT WILL MOVE OVER THE EASTERN GULF WATERS THIS AFTERNOON
WITH STRONG HIGH PRESSURE BUILDING INTO THE REGION BEHIND THE FRONT
ON BREEZY NORTHWESTERLY FLOW LATE TODAY INTO TONIGHT ELEVATING WINDS
AND SEAS. BOATERS SHOULD EXERCISE CAUTION IF VENTURING OUT ON THE
WATER...OR PERHAPS POSTPONE BOATING ACTIVITIES IN THESE WATERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...FIRE WEATHER IMPACT...MUCH DRIER AIRMASS WILL CONTINUE TO OVERSPREAD
THE REGION THURSDAY. THIS WILL LEAD TO THE POTENTIAL FOR LONG DURATIONS
OF RELATIVE HUMIDITIES BELOW 35 PERCENT ACROSS MUCH OF WEST CENTRAL
FLORIDA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED
THIS MORNING.

RD

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 8:37 PM ESTSpecial Weather StatementTBWCharlotte23 min
Feb 13, 4:09 AM ESTFire Weather WatchTBWDeSoto, Hardee, Highlands, Pinellas, Polk, Sumter9 hr
Feb 13, 7:11 AM ESTSpecial Marine WarningTBW64 min
Feb 13, 8:15 AM ESTSpecial Marine WarningTBW60 min
Feb 13, 9:00 AM ESTSpecial Marine WarningTBW58 min
Feb 13, 1:20 PM ESTFreeze WarningTBW19 hr
Feb 13, 1:24 PM ESTRed Flag WarningTBWDeSoto, Hardee, Highlands, Pinellas, Polk, Sumter29 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.